Annals of Global Analysis and Geometry

, Volume 56, Issue 1, pp 113–136 | Cite as

Local Type III metrics with holonomy in \(\mathrm {G}_2^*\)

  • Christian VolkhausenEmail author


Fino and Kath determined all possible holonomy groups of seven-dimensional pseudo-Riemannian manifolds contained in the exceptional, non-compact, simple Lie group \(\mathrm {G}_2^*\) via the corresponding Lie algebras. They are distinguished by the dimension of their maximal semi-simple subrepresentation on the tangent space, the socle. An algebra is called of Type I, II or III if the socle has dimension 1, 2 or 3, respectively. This article proves that each possible holonomy group of Type III can indeed be realized by a metric of signature (4, 3). For this purpose, metrics are explicitly constructed, using Cartan’s methods of exterior differential systems, such that the holonomy of the manifold has the desired properties.


Holonomy Pseudo-Riemannian manifold Exterior differential systems Exceptional Lie group 

Mathematics Subject Classification

53C29 53C50 53C10 



I am very grateful to Ines Kath for introducing me into the field of holonomy theory as well as her support and useful advices on this article.


  1. 1.
    Agricola, I.: Old and new on the exceptional group \(G_2\). Notices Amer. Math. Soc. 55(8), 922–929 (2008)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ambrose, W., Singer, I.M.: A theorem on holonomy. Trans. Amer. Math. Soc. 75(3), 428–443 (1953).
  3. 3.
    Berger, M.: Sur les groupes d’holonomie homogene des variétés à connexion affine et des variétés riemanniennes. Bull. Soc. Math. France 83, 279–330 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bryant, R.L.: Metrics with exceptional holonomy. Ann. Math. 126, 525–576 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cartan, Élie: Sur une classe remarquable d’espaces de Riemann. Bulletin de la Société Mathématique de France 54, 214–264 (1926)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Engel, F.: Ein neues, dem linearen Komplexe analoges Gebilde. Berichte der Sächsischen Akademie der Wissenschaften 52(63–76), 220–239 (1900)zbMATHGoogle Scholar
  7. 7.
    Fino, A., Kath, I.: Local Type I Metrics with Holonomy in \({\rm G}_{2}^*\).
  8. 8.
    Fino, A., Kath, I.: Holonomy groups of \(G_2^{\ast }\)-manifolds. arXiv:math.DG/1604.00528v1 (2016)
  9. 9.
    Fino, A., Luján, I.: Torsion-free G*2(2)-structures with full holonomy on nilmanifolds. Adv. Geom. 15, (2015).
  10. 10.
    Fulton, W., Harris, J.: Representation Theory. Springer study edition. Springer, New York, NY [u.a.] (2004). Includes bibliographical references and indexGoogle Scholar
  11. 11.
    Galaev, A.S.: Holonomy Groups of Lorentzian Manifolds.
  12. 12.
    Galaev, A.S.: Holonomy classification of Lorentz-Kähler manifolds. J. Geom. Analy. 1–34 (2016).
  13. 13.
    Galaev, A.S.: Holonomy algebras of Einstein pseudo-Riemannian manifolds. J. Lond. Math. Soc. 98(2), 393–415 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Graham, C.R., Willse, T.: Parallel tractor extension and ambient metrics of holonomy split \(G_2\). J. Differential Geom. 92, 463–506 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kath, I.: \(G_{2(2)}^{\ast }\)-structures on pseudo-Riemannian manifolds. J. Geom. Phys. 27(3–4), 155–177 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kath, I.: Indefinite symmetric spaces with \(G_{2(2)}\)-structure. J. Lond. Math. Soc. 87(3), 853–876 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Leistner, T.: On the classification of Lorentzian holonomy groups. J. Differential Geom. 76(3), 423–484 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Leistner, T., Nurovski, P.: Ambient metrics with exceptional holonomy. Ann. Sc. Norm. Super. Pisa Cl. Sci. 5(11), 407–436 (2012)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Niedzialomski, K.: Geometry of \(g\)-structures via the intrinsic torsion.
  20. 20.
    Ozeki, H.: Infinitesimal holonomy groups of bundle connections. Nagoya Math. J. 10, 105–123 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Reichel, W.: Über trilineare alternierende Formen in sechs und sieben Veränderlichen und die durch sie definierten geometrischen Gebilde. Ph.D. thesis, Universität Greifswald (1907)Google Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Institut für Mathematik und InformatikUniversität GreifswaldGreifswaldGermany
  2. 2.Max-Planck-Institut für PlasmaphysikGreifswaldGermany

Personalised recommendations